New Mexico, 2018

Damaging Wind in New Mexico, August 3, 2018

August 3, 2018 · NWS ABQ · 1 event in 1 county or zone

The coverage of showers and thunderstorms began decreasing over New Mexico as the center of upper level high pressure strengthened over the state. A couple of the showers and thunderstorms that were able to form still become strong with heavy rainfall, hail, and high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The coverage of showers and thunderstorms began decreasing over New Mexico as the center of upper level high pressure strengthened over the state. A couple of the showers and thunderstorms that were able to form still become strong with heavy rainfall, hail, and high winds. The strongest thunderstorm impacted the area around House where a peak wind gust up to 59 mph was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 3, 2:29 PM MST, 56 minutes earlier.

Area forecast discussion, Aug 3, 2:29 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
329 PM MDT Fri Aug 3 2018

.SYNOPSIS...
A quick moving trough aloft is currently crossing eastward over New
Mexico and Colorado with batches of showers and thunderstorms
developing ahead of it. A few strong storms with brief heavy
downpours, hail, gusty winds, and dangerous cloud-to-ground lightning
will continue to be a threat through the evening hours, particularly
in the central to eastern sections of New Mexico. High pressure
aloft will return to New Mexico on Saturday, reducing storm coverage
somewhat, but still isolated to scattered storms are expected over
the high terrain areas. A slight increase in storms is expected for
a few west central to northern New Mexico high terrain locales on
Sunday. Temperatures will climb a couple to a few degrees more this
weekend. Into next week a series of weak, but moist, cold fronts is
expected to arrive into northeast New Mexico, increasing storm
development, and periodically driving moisture and storms farther
westward into the Land of Enchantment.

&&

.DISCUSSION...
A distinct wave aloft is showing up on water vapor imagery with a
notable axis of lift that is exploiting the destabilizing boundary
layer with scattered showers and thunderstorms leading its charge
eastward. A drier airmass is also seen filling in behind it, and
this will pose difficulty for any additional thunderstorm development
behind the passage of the trough axis. But along the trough axis,
cells should continue to move at fairly quick paces to the east
southeast with strong cells possible, and this evening's POP forecast
is heavily favored toward the eastern zones with heavy support from
the NAM and HREF model solutions. Convective activity should largely
wane by, or just a couple hours after, midnight.

Saturday still appears to be a down day with regards to convection.
Convective initiation will have to rely on local orographics to
overcome the increasing subsidence as high pressure aloft is drawn
back over NM. In addition to raising the mid-tropospheric pressure
heights and surface temperatures, this will also slow down the
steering flow, making it more difficult for any storms to roll off of
the higher terrain. Temperatures will run 3 to 7 degrees above
average in most locations within northern and central NM.

By Sunday, the upper high will remain over NM, likely with an
elongated center over the southern third of the state. A diffuse
plume of slightly higher PWATs will be drawn northeastward out of the
Sonoran deserts into NM, and should lead to more storms stretching
from the Mogollon Rim and Gila up to the northeastern highlands and
plains. The slightly above average temperatures will persist into
Sunday.

The high continues to elongate on a west-east axis into Monday with
the best moisture plume continuing to stretch from the southwestern
mountains to the northeast corner of the state. PWAT values of 1.0
to 1.2 inches will be common in the western and central portions of
this plume, but the northeastern portion should undergo a dramatic
increase, courtesy of a back door cold front that will recharge the
low layer moisture. The front will also induce an upslope flow that
will also expedite convective initiation.

The remainder of next week will be characterized by high pressure
gradually shifting northwest of the Four Corners while periodic back
door fronts or wind shifts feed into eastern NM. These will
occasionally advance west of the Rio Grande valley, each helping to
raise dewpoints, introduce easterly upslope winds, and ultimately
increase storm coverage.

52

&&

.FIRE WEATHER...
An upper level trough crossing CO and NM will keep thunderstorms
active through this evening mainly along and east of the central
mountain chain. Storms will generally move toward the east or
southeast at speeds from 10 to 25 mph. Some cells will be capable of
a quick 1-1.5 inches of rain. Most of the convection should exit
east of NM by midnight, except for some lingering activity over NM's
eastern most counties.

In the wake of the upper level trough drier air will filter over the
area from the northwest tonight and Saturday. The subtropical high
pressure system will also migrate overhead from the west. This will
lead to a downtick in thunderstorm coverage. Scattered to isolated
showers and thunderstorms will favor the mountains and adjacent
lowlands. Storms will tend to move slowly and their direction of
motion should vary under the high. High temperatures should vary up
to 7 degrees above normal.

An easterly wave will pass slowly westward across northern Mexico
and southern NM Sunday and Monday. This will cause moisture to
increase again. There will be an uptick in the coverage of showers
and storms Sunday, and especially Monday when an upper level trough
in northwest flow aloft will also cross northeast NM. Monday's trough
is forecast to push a moist back door front into eastern NM, which
should move through gaps in the central valley with a gusty east wind
below canyons by early Tuesday morning.

The remainder of the coming work week looks convectively active with
daily rounds of scattered to numerous showers and storms possible.
The subtropical high will build over the Great Basin steering
multiple disturbances over north central and eastern NM in north and
northwest flow aloft. Areas east of the continental divide will have
the best chance for locally heavy rainfall as associated back door
fronts keep the atmosphere east of the continental divide quite
moist. It will continue to be unseasonably dry along and west of the
continental divide.  As a result, high temperatures in the east
should generally be near and below normal, with readings as much as
7 degrees above normal in the west.

44

&&

.AVIATION...
18Z TAF CYCLE
An upper level trough currently crossing CO and northern NM should
result in a relatively early crop of showers and thunderstorms.
Given the upper level dynamics and abundant moisture in place, look
for clusters and lines of storms to form and move toward the east or
southeast at speeds around 10 to 20 kt this afternoon, then 15 to 25
kt this evening. There will be notable clearing in the wake of this
convection as drier air advects into the state from the northwest
behind the exiting trough. Most of the activity should exit east of
northern and central NM by midnight. Storms will be more isolated on
Saturday due to the drier air, plus the subtropical ridge will move
overhead.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  63  95  66  95 /  10   5   5   5
Dulce...........................  51  91  54  91 /  20  10   5  10
Cuba............................  56  90  58  90 /  20  10  10  20
Gallup..........................  56  92  58  92 /  30  20  10  20
El Morro........................  54  86  56  86 /  40  20  10  20
Grants..........................  56  90  59  90 /  40  20  20  20
Quemado.........................  55  87  57  86 /  40  30  20  20
Glenwood........................  62  93  64  94 /  40  30  30  20
Chama...........................  48  84  52  84 /  30  10  10  20
Los Alamos......................  61  86  63  86 /  50  40  30  40
Pecos...........................  57  85  59  86 /  40  20  20  10
Cerro/Questa....................  50  84  53  85 /  40  20  20  30
Red River.......................  46  76  49  78 /  50  20  20  30
Angel Fire......................  42  80  44  81 /  50  30  20  30
Taos............................  51  89  54  90 /  30  10  10  20
Mora............................  51  83  53  85 /  40  30  20  30
Espanola........................  58  93  61  92 /  30  10  20  30
Santa Fe........................  59  87  62  87 /  40  10  20  10
Santa Fe Airport................  58  91  60  92 /  40  10  10  10
Albuquerque Foothills...........  64  93  66  93 /  30  10  10  10
Albuquerque Heights.............  68  94  70  94 /  30  10  10  10
Albuquerque Valley..............  64  96  66  95 /  30  10  10  10
Albuquerque West Mesa...........  65  94  67  94 /  30  10  10  10
Los Lunas.......................  63  97  64  97 /  30  10  10  10
Rio Rancho......................  65  95  67  95 /  30  10  10  10
Socorro.........................  67  97  69  97 /  40  10  10  10
Sandia Park/Cedar Crest.........  58  88  61  88 /  30  10  10  20
Tijeras.........................  59  91  62  90 /  30  10  20  10
Moriarty/Estancia...............  56  91  57  92 /  30  20  20  10
Clines Corners..................  57  88  59  88 /  40  10  20  10
Gran Quivira....................  59  91  60  91 /  40  20  20  10
Carrizozo.......................  63  91  65  90 /  40  20  20  10
Ruidoso.........................  58  84  58  85 /  60  30  30  20
Capulin.........................  54  86  58  88 /  70  20  20  20
Raton...........................  53  90  56  92 /  60  20  20  20
Springer........................  55  92  56  94 /  50  20  20  20
Las Vegas.......................  55  86  55  87 /  50  20  20  20
Clayton.........................  60  91  63  92 /  70  10  10   5
Roy.............................  58  90  61  91 /  70  20  20  10
Conchas.........................  65  97  67  99 /  70  10  10   5
Santa Rosa......................  64  95  66  95 /  60  10  10   5
Tucumcari.......................  66  98  68  99 /  70   5  10   5
Clovis..........................  65  93  65  93 /  40   5   5   0
Portales........................  65  94  65  94 /  40   5   5   0
Fort Sumner.....................  68  96  69  96 /  60  10  10   5
Roswell.........................  71  99  70  98 /  40   5   5   0
Picacho.........................  66  92  65  91 /  60  20  10   5
Elk.............................  62  87  62  87 /  60  20  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

52
Hazardous weather outlook, Aug 3, 3:53 AM MST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
453 AM MDT Fri Aug 3 2018

NMZ501>540-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
453 AM MDT Fri Aug 3 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today into the
overnight. Rainfall could become locally heavy. This may lead to
localized areas of flash flooding, especially over and near recent
and older burn scars. Isolated locations may receive up to 2 inches
of rainfall. A few storms may also produce small hail and wind gusts
to 50 mph, mainly across eastern New Mexico.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are expected this weekend, mainly
over the mountains. Storm motions will be slow and rainfall could
become heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 inches of rainfall. A few storms may
also produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Special weather statement, Aug 3, 1:12 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
212 PM MDT FRI AUG 3 2018

NMZ511-517-518-032045-
Lower Chama River Valley-Santa Fe Metro Area-Jemez Mountains-
212 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOS ALAMOS AND
NORTHWESTERN SANTA FE COUNTIES UNTIL 245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm over
White Rock, or 9 miles southeast of Los Alamos, moving east at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
White Rock, Pojoaque, Bandelier National Monument, Cuyamungue,
Chupadero and San Ildefonso Pueblo.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3578 10627 3588 10624 3588 10591 3562 10599
TIME...MOT...LOC 2012Z 283DEG 12KT 3580 10619

33
Special weather statement, Aug 3, 2:54 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
354 PM MDT FRI AUG 3 2018

NMZ529-532-032230-
Eastern San Miguel County-Northeast Highlands-
354 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL
430 PM MDT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm near
Variadero, or 35 miles north of Santa Rosa, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Variadero, Trujillo and Trementina.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3521 10434 3522 10443 3545 10482 3561 10471
      3553 10419
TIME...MOT...LOC 2154Z 285DEG 16KT 3544 10456

33

The radar

The Cannon AFB radar (KFDX), 27 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Quay

When
August 3, 3:25 PM MST to 3:27 PM MST
Where
Quay County, 0.57 mi W of House
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.650, -103.910

Peak wind gust up to 59 mph at the House schoolnet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763117.